Archive for May 20, 2020

Malaria, by Remedios Varo

Posted in Art on May 20, 2020 by telescoper

by Remedios Varo Uranga (1908-63), painted in 1947, 25.5× 21cm, gouache on cardboard.

Anti-Malarial Memories

Posted in Biographical, Covid-19 with tags , , , , , on May 20, 2020 by telescoper

All this business about Donald Trump recommending the drug hydroxychloroquine as a treatment for Covid-19 reminded me of my first trip to India in the 1990s. I hadn’t travelled very much outside Europe before that and was quite nervous, so I bought a couple of books about travelling in India. Among other things, they both recommended taking precautions against Malaria.

I made an appointment with my GP, who asked exactly where I was going and, after consulting a book, he wrote out two prescriptions, for the drugs paludrine and chloroquine. I was to start taking them a week before travelling and continue for two weekd after returning. The paludrine came in small tablets to be taken every day; chloroquine was in a much bigger tablet taken once a week. The brand name for the latter was Avloclor. I have good reason to remember it.

The paludrine was no trouble but the chloroquine was horrible. For one thing it tasted so foul that even with a huge amount of water it was difficult to prevent unpleasant sensations as it went down. Worse, it has a long list of side effects, the mildest of which include nausea, loss of appetite, diarrhoea, upset stomach, stomach pain, rash, itching, and hair loss. More serious symptoms include heart problems, blurred vision, and suicidal thoughts. The list of warnings that came with the tablets was so long that I started to wonder how bad Malaria can be…

I’m told that anti-Malarial drugs are notoriously unpleasant, especially those given to soldiers stationed in theme tropics who presumably get the cheapest sort.

I didn’t experience any of the more serious issues, thank goodness, but I had a selection from the former list, plus a sprinkling of mouth ulcers. I knew these were caused by the chloroquine as I always got them the day after I took the tablet: they went away after a day or two but came back when I took the next week’s dose. Presumably I just couldn’t down the tablet quickly enough to avoid some of it affecting my mouth.

I was in India for about six weeks and was plagued by this for the whole time. I really enjoyed the spicy food while I was there, but found it quite difficult for a couple of days each week.

Now although chloroquine is related to hydroxychloroquine it isn’t quite the same thing. I gather, however, it does have similar side effects. As far as I’m aware there is no evidence that either of these drugs is effective against Covid-19 so in my opinion you would have to be crackers to run the risk of seriously unpleasant or even worse consequences for no therapeutic gain.